Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 6:29 PM CDT for Macon County, Smith County, Trousdale County, Tennessee. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 6:29 PM CDT (23:29 UTC)
- Expired
- May 31, 2018, 6:54 PM CDT
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Macon County, TN, Smith County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:30 PM CDT | HAIL 0.75 | 1 N Hartsville, TN | DIME SIZE HAIL REPORT. |
| May 31, 6:36 PM CDT | HAIL 1.5 | 4 Ne Hartsville, TN | FACEBOOK PHOTOS SHOWED HAIL UP TO PING PONG BALL SIZE FELL ON MIDDLE FORK ROAD BETWEEN HIGHWAY 141 AND HIGHWAY 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
087
WUUS54 KOHX 312329
SVROHX
TNC111-159-169-010015-
/O.NEW.KOHX.SV.W.0063.180531T2329Z-180601T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
629 PM CDT THU MAY 31 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northwestern Smith County in Middle Tennessee...
Macon County in Middle Tennessee...
Trousdale County in Middle Tennessee...
* Until 715 PM CDT.
* At 629 PM CDT, a severe thunderstorm was located over Hartsville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs, Bugtussle and Dixon
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 8579 3661 8580 3642 8583 3632 8616
3644 8625 3663 8593
TIME...MOT...LOC 2329Z 243DEG 24KT 3642 8614
HAIL...1.00IN
WIND...60MPH
$$
Barnwell1 follow-up statement
576
WWUS54 KOHX 312354
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
654 PM CDT THU MAY 31 2018
TNC111-159-169-010004-
/O.CAN.KOHX.SV.W.0063.000000T0000Z-180601T0015Z/
Smith TN-Macon TN-Trousdale TN-
654 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH...MACON AND
TROUSDALE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3662 8579 3661 8580 3642 8583 3632 8616
3644 8625 3663 8593
TIME...MOT...LOC 2351Z 243DEG 24KT 3650 8595
$$
BarnwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 31, 3:27 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Nashville TN 327 PM CDT Thu May 31 2018 .DISCUSSION... Currently storms are making their way across the mid state. Several storms throughout the morning and early afternoon hours have become strong and produced small hail, brief heavy downpours and plenty of lightning. Surface based CAPE values have been great in fueling the storms, but small shear values have kept them short-lived and disorganized. Expect activity this afternoon to continue to be strong with an isolated severe storm possible. This evening CAPE values will continue to be 2000 to 3000 j/kg with shear in a more optimal range of 40 to 50 knots over our northwest counties and western Kentucky. Taking this into account, we're still expecting a more robust wave of strong to severe storms to organize this evening (a little later than previous model runs had suggested) and push southeast out of Kentucky and into Middle Tennessee. The best timing looks to be after 7pm for extreme northern Middle Tennessee counties. High winds and hail will remain the main threats with this evening's wave. This line should weaken as it will be moving into a less sheared and slightly more stable environment over eastern and southern portions of our areas. While this evening's wave should contain the bulk of our severe potential, the chances for strong thunderstorms will continue after midnight and into the early morning hours on Friday. Shear will drop off to 20 to 30 knots and CAPE values are expected to fall to around 1500 j/kg overnight, so any storms after 1AM should be sub severe. Thunderstorm chances will linger into Friday as the upper trough axis swings through the Tennessee River Valley. Scattered showers and thunderstorms will diminish from west to east as the day progresses. Friday night and Saturday will bring a brief break in storm chances. However, it will still be warm and muggy with highs in the upper 80s and dewpoints in the low 70s in many areas on Saturday afternoon. Precip chances will increase on Saturday evening with the approach of a frontal boundary. Could see some strong to severe storms as the front pushes through the mid-state overnight Saturday night. Instability is marginal, but the front should provide enough lift to produce some strong winds and hail through the early morning hours on Sunday. After the front passes on Sunday afternoon the forecast finally starts to dry out. Dewpoints are expected to find the 50s and 60s and stay there through mid week next week. Temperatures will be around normal with highs in the low to mid 80s and overnight lows in the low 60s. There is an upper low that threatens to bring a chance of rain next Tuesday, but kept low pops in the forecast for now as models show it staying to our north and east as it dips south. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Latest models are trending toward later solutions regarding active weather in Middle Tennessee. As of now, only widely scattered cells are occurring and probably won't increase significantly in areal coverage until later this evening and overnight when the actual shortwave moves across the mid state. Will try to handle any precipitation until then with "VC" remarks. && .PRELIMINARY POINT TEMPS/POPS... Nashville 72 87 70 90 70 / 70 60 20 10 40 Clarksville 72 85 68 89 67 / 70 40 10 0 50 Crossville 68 80 66 82 66 / 50 60 30 20 20 Columbia 72 86 68 89 69 / 70 60 30 10 50 Lawrenceburg 72 85 68 89 69 / 50 60 30 10 50 Waverly 71 85 69 89 68 / 70 50 10 10 60 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......11 AVIATION........08
Hazardous weather outlook, May 31, 3:38 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 338 PM CDT Thu May 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-012045- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 338 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe storms in areas mainly to the north and west of Nashville during the late evening, with a slight risk across most of the remainder of Middle Tennessee. Strong storms will continue overnight. The primary risks are large hail, damaging straight-line winds, and localized flash flooding during the heaviest storms. There is a low risk of tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal to slight risk of severe storms again Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening. Rose
In the hours before
Special weather statement, May 31, 5:56 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
556 PM CDT THU MAY 31 2018
TNZ028>030-312345-
Wilson TN-Trousdale TN-Smith TN-
556 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON AND
SOUTHERN TROUSDALE COUNTIES UNTIL 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lebanon, Carthage, Gordonsville, Hickman, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.
LAT...LON 3640 8584 3610 8588 3612 8591 3611 8591
3619 8640 3635 8638 3636 8637 3636 8636
3634 8635 3633 8635 3632 8636 3631 8636
3632 8634 3631 8630 3634 8629 3637 8627
TIME...MOT...LOC 2256Z 275DEG 21KT 3628 8630
BarnwellLocal storm report, May 31, 6:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG RED BOILING SPRINGS 36.53N 85.85W
05/31/2018 MACON TN LAW ENFORCEMENT
SEVERAL REPORTS OF TREES AND LIMBS DOWN. APPROXIMATELY
500 PEOPLE WITHOUT POWER.
&&
EVENT NUMBER OHX1800098
FBORDENLocal storm report, May 31, 6:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM LIGHTNING 1 NW POMONA ROAD 36.02N 85.14W
05/31/2018 CUMBERLAND TN EMERGENCY MNGR
*** 1 INJ *** RECEIVED A REPORT OF A LIGHTNING STRIKING
A HOUSE ON STONECREST AVE. ONE MINOR INJURY REPORTED.
TIME IS ESTIMATED BY RADAR.
&&
EVENT NUMBER OHX1800099
FBORDENSpecial weather statement, May 31, 6:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
618 PM CDT THU MAY 31 2018
TNZ009-029-030-010000-
Trousdale TN-Macon TN-Smith TN-
618 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...MACON AND
TROUSDALE COUNTIES UNTIL 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs, Pleasant Shade and Dixon
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3663 8593 3647 8582 3639 8583 3632 8619
3634 8621 3634 8622 3635 8623 3634 8625
3631 8625 3636 8627 3645 8627 3645 8624
3648 8623 3649 8619 3663 8601
TIME...MOT...LOC 2318Z 236DEG 20KT 3640 8624
BarnwellLocal storm report, May 31, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
624 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CROSSVILLE 35.95N 85.04W
05/31/2018 CUMBERLAND TN EMERGENCY MNGR
A TREE REPORTED DOWN NEAR LANTANA ROAD AND LAUREL
CIRCLE. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER OHX1800100
FBORDENSpecial weather statement, May 31, 6:26 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
626 PM CDT THU MAY 31 2018
TNZ031>033-064-065-010015-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
626 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN WHITE AND
PUTNAM COUNTIES UNTIL 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baxter, or 7 miles west of Cookeville, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cookeville, Algood, Monterey, Baxter, Hamptons Crossroads, Bakers
Crossroads, Burgess Falls State Park, Rickman and Cummins Falls State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3610 8522 3610 8524 3609 8525 3605 8524
3600 8526 3596 8526 3594 8525 3603 8576
3626 8575 3634 8518
TIME...MOT...LOC 2326Z 268DEG 16KT 3615 8563
BarnwellThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:09 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 36 min |
| May 30, 7:33 PM CDT | Special Weather Statement | OHX | Putnam | 27 min |
| May 31, 5:40 AM CDT | Special Weather Statement | OHX | Houston | 35 min |
| May 31, 7:21 AM CDT | Special Weather Statement | OHX | Jackson | 24 min |
| May 31, 7:55 AM CDT | Special Weather Statement | OHX | White | 35 min |
| May 31, 8:29 AM CDT | Special Weather Statement | OHX | Wilson | 31 min |
| May 31, 9:29 AM CDT | Special Weather Statement | OHX | DeKalb | 31 min |
| May 31, 9:59 AM CDT | Special Weather Statement | OHX | Putnam, White | 46 min |
| May 31, 10:06 AM CDT | Special Weather Statement | OHX | Clay, Jackson, Overton | 24 min |
| May 31, 10:16 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, Van Buren, White | 17 min |
| May 31, 10:27 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Pickett | 48 min |
| May 31, 11:21 AM CDT | Special Weather Statement | OHX | White | 39 min |
| May 31, 12:15 PM CDT | Special Weather Statement | OHX | Putnam | 30 min |
| May 31, 1:28 PM CDT | Special Weather Statement | OHX | Macon | 32 min |
| May 31, 1:51 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 24 min |
| May 31, 1:53 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 52 min |
| May 31, 2:06 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, Smith | 24 min |
| May 31, 3:54 PM CDT | Special Weather Statement | OHX | Clay | 36 min |
| May 31, 4:02 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 43 min |
| May 31, 4:12 PM CDT | Special Weather Statement | OHX | Overton, Putnam | 48 min |
| May 31, 4:33 PM CDT | Special Weather Statement | OHX | Clay, Pickett | 42 min |
| May 31, 4:44 PM CDT | Special Weather Statement | OHX | Cumberland | 46 min |
| May 31, 5:10 PM CDT | Special Weather Statement | OHX | Pickett | 50 min |
| May 31, 5:46 PM CDT | Special Weather Statement | OHX | Putnam | 44 min |
| May 31, 5:54 PM CDT | Special Weather Statement | OHX | Sumner | 51 min |
| May 31, 5:56 PM CDT | Special Weather Statement | OHX | Smith | 49 min |
| May 31, 6:18 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 42 min |
| May 31, 6:26 PM CDT | Special Weather Statement | OHX | Putnam | 49 min |
| May 31, 6:41 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 49 min |
| May 31, 6:46 PM CDT | Special Weather Statement | OHX | DeKalb | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.